Results 1 to 6 of 6

Thread: Bowels Behaving Bizarrely...Please Help Me with Ideas About What's Going On

  1. #1

    Bowels Behaving Bizarrely...Please Help Me with Ideas About What's Going On

    Note: I apologize for how long and graphic this is!

    Hx: 48 y.o. female C2-3 incomplete. Even though avoiding med-related constipation is a challenge, I have a pretty effective and stable bowel program...I drink 3-4 liters of water a day, eat at least 20g of fiber, take 500mg of docusate sodium twice a day, and between 400 and 800mg of magnesium a day depending on how hard my stool was the previous day. I also east Activia yogurt daily for the probiotic benefits. I'm able to tell when I need to use the bathroom, and have a bowel movement every day sitting on the toilet using dig stim and my own muscle control. The only time I've ever had accidents is when I had c. diff a few years back.

    In the last 10 weeks, I've taken two rounds or oral antibiotics, a 14 day course of Avelox for cellulitis in a finger 10 weeks ago, and a seven day course of Flagyl starting two weeks ago for bacterial vaginosis. My bowels were fine while taking both of these antibiotics...my stool never even got soft.

    Last Friday, the day after I stopped taking the Flagyl, I noticed my stool was much softer than usual but still well formed. Even though I cut out the magnesium supplements to try to try to firm things up, the stool was softer still the next day. It wasn't loose, but it wasn't properly formed, either. The best way to describe it is 'flounder poop' (flat and wide). I cut out the stool softeners completely, but I was still producing flounder poop on Sunday and took some Imodium to harden things up. I thought it worked when I didn't feel the need to evacuate my bowels on Monday night, and my stool even was a little too hard on Tuesday. I produced much less than usual, and what did come out was hard little nuggets. I was also extremely bloated, which led me to believe the pendulum had swung too far in the other direction.

    The next morning (Wednesday) is when things really started getting weird. I didn't feel any urge to use the bathroom when I woke to roll from my back on to my right side. A few minutes later, though, I felt I was going to pass gas but instead produced liquid. As soon as I did, the need to have a bowel movement became urgent. Rather than risk trying to get onto the toilet, my SO laid out a blue pad and I gave a little push and produced a monstrous piece (roughly 14" by 3" in diameter) of perfectly formed stool. I transferred to the toilet and went some more, probably 1/4 the amount that I'd just produced. After a few more dig stims without anything else happening, I figured this was the massive cleanout I needed, got dressed, and went on to have a great day. I did take one Imodium because of the liquid that preceeded the cleanout. The bloating was gone, and I felt two sizes smaller and ten pounds lighter.

    Yesterday, I felt the need to go right at my usual time and had a very normal bowel movement...quantity, texture and shape were all fine. I had some pressure last night when getting ready for bed, but did not go do a check because I figured there was no possible way there could be any more after what I'd emptied out in the last 36 hours.

    Big mistake, as it turns out. Flashback to Wednesday when as I rolled onto my side, I got abdominal cramps and passed some liquid. I transferred to the bathroom, and a quick dig stim produced a small explosion of gas, liquid and some small bits of stool. As impossible as it seemed, some more dig stim produced another perfectly formed, soft but firm stool of a pretty decent size (roughly 7" x 2"). A little more dig stim and a little more stool seemed to clean me out. I took Imodium and thought I was done.

    Wrong again. Two hours later, I felt enormous pressure and the strong cramps were back. I expected to have another explosion but two rounds of dig stim was for naught...I didn't even pass gas. Unbelievably, I did pass two more small soft but firm stools with a third round of dig stim but it has not relieved the cramping.

    My first worry was that after the two rounds of antibiotics in a relatively short time that the c. diff had returned, but only a relatively small amount of the stool has been liquidy and it doesn't have that horrific c. diff stench.

    I know that leaking liquid can be a sign of impaction (been there, done that, just like the name says), but I can't possibly imagine how I could be impacted after having pretty much daily bowel movements for ages *and* producing large, perfectly formed stools these last three days.

    I'm stumped.

    Does anyone have some thoughts about what might be making my bowels behave so badly?

    Thanks for hanging in there through such a long and detailed post about my poop. Any help you can offer is really appreciated.

  2. #2
    You are not impacted if you are passing formed stools.

    I would ease up on the Immodium. It is contraindicated if you were to actually have a c. diff. infection. Not all c. diff. smells or looks the same, and there are now some drug resistant strains. If you have liquid stools without the Immodium on board, then you need to turn in a stool specimen for c. diff. analysis.

    You may also want to consider different probiotics than just the ones in Activia. If you can get Align (prescription) that might be worth a try.

    I would recommend doing daily bowel care at a set time, regardless of how you feel, for the next few days to see if you can't get this under control. Ideally, this should be within 30 minutes after a meal, and up on a toilet or commode for best emptying.

    (KLD)

  3. #3
    Antibiotics (especially Flagyl) upset my bowel program for 2-3 weeks after I stop taking them. I take Align on a daily basis, antibiotic or not, but switch to either Florastor or Bio-K Plus (suggested by my infectious disease doctor) when I have to take antibiotics. When you take antibiotics with probiotic supplements you have to stagger the times of taking them so the antibiotics don't kill off the "good bugs" in the probiotics.

    All the best,
    GJ

  4. #4
    Senior Member
    Join Date
    May 2010
    Location
    Chesapeake, VA
    Posts
    589
    Many antibiotics may not effect your digestive system (bowels) when you are taking them but may have a delayed reaction. I was prescribed an antibiotic three years ago and while I know that dairy product effect me when taking the drug, the effect was not on-going. I always cut out dairy when taking antibiotics but when I tried to reintroduce dairy, I now suffer for any dairy I eat. I LOVE cheese. I can count on a bowel movement (the more dairy, the looser) within two hours of significant dairy consumption. I generally avoid dairy but there are times when I cave and decide the punishment is worth the cheese and plan for it. I supplement my calcium with calcium citrate but it is not as tasty as cheese.

    I would suggest that you stop all chemical additives (immodium, magnesium, docusate, etc. for a few days and continue your regular bowel program. See what happens. It may be that you no longer need the chemicals as your systems has changed from the antibiotics. It happens. I would then reintroduce the pro-biotics. As long as you are producing significant output with no pain or accidents, you are good. You will find that over time, your routine will need tweeking.--eak

  5. #5
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    Unless the VA has different regs Align is an OTC drug. Or it is in Maryland where a month's worth runs $30-$34. The first time I heard about it was from my PCP not my GI doc and it helps my system a lot. Now if things would just move along start to finish in 15 minutes I'd be thrilled.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

  6. #6
    Thank you all for the thoughtful replies.

    @KLD: Except for this past Tuesday, I do My bowel routine at the same time each night, even if I've gone earlier in the day.

    My plan is to add another probiotic, and try to stop everything except the probiotics for a few days as ekephart suggested so I can see what the baseline is free from outside influences and go from there. If there's still any amount of liquid stool present at that point, I'll have a culture for c. diff. Otherwise, I'll tweak as needed.

    Thanks again!

Similar Threads

  1. Dog behaving strangely
    By garvey in forum Life
    Replies: 5
    Last Post: 10-20-2005, 02:13 PM
  2. scientisits behaving badly
    By giambjj in forum Cure
    Replies: 0
    Last Post: 03-10-2004, 08:42 AM
  3. Bowels, What To Do About Them
    By Mountaineer in forum Care
    Replies: 1
    Last Post: 03-03-2004, 11:19 AM
  4. Replies: 1
    Last Post: 03-16-2003, 02:46 PM
  5. doing your own bowels...
    By julran in forum Care
    Replies: 7
    Last Post: 06-20-2002, 10:40 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •